Alert archive / South Dakota / Winter Storm Warnings in 2011
Winter Storm Warning 7, NWS Rapid City, SD
NWS Rapid City, SD issued this winter storm warning at Apr 22, 2011, 3:51 AM MDT for Lawrence County, Meade County, Pennington County, South Dakota; Crook County, Weston County, Wyoming. It took effect at Apr 22, 2011, 9:00 AM MDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2011, 3:51 AM MDT (09:51 UTC)
- In effect from
- Apr 22, 2011, 9:00 AM MDT
- Expired
- Apr 23, 2011, 3:43 AM MDT
- In force
- 19 hr
- Issued by
- NWS Rapid City, SD
Counties Lawrence County, SD, Meade County, SD, Pennington County, SD, Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 71 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this winter storm warning went out at Apr 21, 9:30 PM MDT, 6 hours 21 minutes earlier.
Area forecast discussion, Apr 21, 9:30 PM MDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT THU APR 21 2011
.DISCUSSION...SHORT WAVE OVER CENTRAL WY THIS EVENING WILL CONTINUE
TO MOVE NORTHEAST TOWARD FORECAST AREA. RAIN AND SNOW AHEAD OF
SYSTEM WILL SPREAD ACROSS THE AREA OVERNIGHT...BECOMING MORE
WIDESPREAD AFTER MIDNIGHT. PRECIP WILL REMAIN LIQUID ACROSS MOST OF
THE AREA...BUT TEMPS WILL BE COOL ENOUGH FOR SNOW OVER THE BLACK
HILLS. INSTABILITY HAS WEAKENED...SO THUNDERSTORM THREAT HAS
DIMINISHED AFTER SMALL STORM INTENSIFIED OVER RAPID CITY. SURFACE
LOW OVER NERN WY-SERN MT AND WILL MOVE EASTWARD INTO WRN SD
OVERNIGHT...WITH GUSTY NORTHWEST WINDS INCREASING BEHIND IT.
&&
.AVIATION...CIGS AND VSBYS WILL LOWER TO MVFR AS RAIN MOVES INTO THE
AREA TONITE...WITH SOME IFR CONDITIONS OVR BLK HLS. WNDS WL SHIFT TO
THE NW DURING THE EARLY MORNING...THEN BECOME GUSTY MID MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WATCH FROM FRIDAY EVENING THROUGH LATE FRIDAY
NIGHT FOR THE NORTHERN BLACK HILLS.
WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ FRIDAY TO MIDNIGHT MDT
/1 AM CDT/ FRIDAY NIGHT FOR BENNETT-FALL RIVER-HAAKON-
HARDING-JACKSON-MELLETTE-PERKINS-SHANNON-SOUTHERN FOOT
HILLS-TODD-TRIPP-ZIEBACH.
HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
BUTTE-CUSTER CO PLAINS-HERMOSA FOOT HILLS-NORTHERN FOOT
HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-RAPID
CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.
WY...WINTER STORM WATCH FROM FRIDAY EVENING THROUGH LATE FRIDAY
NIGHT FOR THE WYOMING BLACK HILLS.
&&Hazardous weather outlook, Apr 21, 4:47 AM MDT, 23 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 447 AM MDT THU APR 21 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 447 AM MDT (547 AM CDT) THU APR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHERLY WINDS ARE EXPECTED TODAY ACROSS CENTRAL SOUTH DAKOTA AND PORTIONS OF THE SOUTH DAKOTA PLAINS. WINDS OF 25 TO 35 MPG WITH GUSTS TO 45 MPH WILL DEVELOP THIS MORNING AND CONTINUE UNTIL THE EARLY EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STORM SYSTEM WILL BRING MORE PRECIPITATION TO THE AREA FRIDAY. THE STORM WILL ALSO BRING STRONG NORTHWEST WINDS TO THE AREA. WINDS OF 30 TO 40 MPH WILL BE POSSIBLE ACROSS WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:43 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 27 min |
| Apr 22, 3:45 AM MDT | High Wind Warning | UNR | Meade, Pennington | 10 hr |
| Apr 22, 3:51 AM MDT | Winter Weather Advisory | UNR | Butte, Custer, Harding, Lawrence, Pennington, Perkins | 24 hr |
| Apr 22, 1:48 PM MDT | High Wind Warning | UNR | Bennett, Custer, Fall River, Jackson, Mellette, Oglala Lakota and 2 more | 5 hr |
Nearby
Winter Storm Warnings in South Dakota, 2011Winter Storm Warnings in Wyoming, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.